Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 8, 20216 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 8, 2021, 2:35 PM EDT for 6 counties in North Carolina. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 2:35 PM EDT (18:35 UTC)
Expired
Jul 8, 2021, 3:45 PM EDT
In force
70 min
Issued by
NWS Raleigh, NC

Counties Franklin County, NC, Granville County, NC, Nash County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS82 KRAH 081835
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
235 PM EDT Thu Jul 8 2021
 
NCZ007>010-025>027-041>043-081945-
Nash NC-Johnston NC-Franklin NC-Vance NC-Durham NC-Person NC-
Warren NC-Wake NC-Granville NC-Wilson NC-
235 PM EDT Thu Jul 8 2021

...AN AREA OF SHOWERS AND POSSIBLY A FEW EMBEDDED THUNDERSTORMS 
ASSOCIATED WITH TROPICAL STORM ELSA WILL AFFECT EASTERN 
PERSON...VANCE...WARREN...WESTERN NASH...GRANVILLE...CENTRAL WAKE... 
WESTERN WILSON...NORTHEASTERN JOHNSTON...NORTHEASTERN DURHAM AND 
FRANKLIN COUNTIES UNTIL 345 PM EDT...

At 232 PM EDT, Doppler radar was tracking an area of moderate 
showers along a line extending from near Kittrell to 7 miles 
southwest of Wilson. Movement was north at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

In addition, heavy rain, with rainfall rates approaching 1 to 1.5 
inches per hour will result in an accumulation of water in low-lying 
and poor drainage areas. 

Locations impacted include...
Raleigh, Henderson, Oxford, Nashville, Creedmoor, Louisburg,
Warrenton, Wilson, Wake Forest and Garner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina. A Tornado Watch also remains in effect until 1100 PM EDT
for central North Carolina.

LAT...LON 3630 7794 3620 7801 3618 7798 3619 7797
      3618 7795 3561 7797 3566 7859 3613 7883
      3654 7887 3655 7794
TIME...MOT...LOC 1832Z 201DEG 22KT 3620 7839 3566 7802 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:57 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 8, 1:57 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
157 PM EDT Thu Jul 8 2021

.SYNOPSIS...
The remnants of Tropical Storm Elsa will track through the region
through this evening, bringing gusty winds and heavy rain to the
area. In its wake, a weak surface trough will develop across the
Carolinas and remain in place through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1002 AM Thursday...

...Flash Flood Watch in effect from 6 AM to 6 PM today...
...Tornado Watch in effect for portions of Coastal Plain until 3 PM
today...

Rainfall associated with Tropical Storm Elsa continues to overspread
the area this morning with nearly all sites seeing measurable precip
as of 10 am. The heaviest rainfall so far has been across portions
of the Sandhills and the southern Coastal Plain where 1.5 to locally
2.5 inches of rain has fallen. In addition, a few cells exhibiting
transient rotation have developed through the morning (mainly along
and east of I-95) within an area of limited CAPE and enhanced 0-1km
per SPC mesoanalysis. As is typically the case with tropical
systems, the primary tornado threat will be confined to areas east
of the track. Based on the last few runs of the HRRR and the 00Z
HREF, the orientation of the existing Tornado Watch covers the
threat area well both temporally and spatially. With the circulation
center rapidly moving through the area, the tornado threat should
wane by mid afternoon.

Meanwhile, rainfall will continue to increase across the area with
upstream radar estimates within the banded precip indicating the
worst is yet to come. Going to leave the Flash Flood Watch in place
for the time being, may end up trimming out the western periphery
near the Triad if rainfall totals don't start picking up within the
next few hours but everywhere else is looks in good shape.

Finally, winds have been breezy/gusty at times but below tropical
storm thresholds with a peak gust of 29kts seen earlier at KFAY and
27kts at KMEB. Similar values can be expected throughout the day
across the Coastal Plain, lesser values to the west. As the storm
exits the area later this afternoon, additional breeziness on the
western edge will develop within an area of deeper BL mixing. Winds
between 15-20kts are expected through early evening, decreasing
quickly overnight.

Temps today will move little with mid/upper 70s for highs, lows
around 70.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 315 AM Thursday...

Some clouds could linger east of Raleigh around sunrise Friday, but
clouds should quickly clear by late morning. However, a boundary
appears likely to move across the Appalachian Mountains by early
afternoon and bring scattered showers and thunderstorms, primarily
across southwestern counties. Will continue with chance pops across
the entire forecast area, and will also keep a slight chance of
thunderstorms Friday evening to the east of Interstate 95. With the
departure of Elsa, temperatures will return close to normal, around
90 and 70 for highs/lows.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 245 AM Thursday...

Fairly typical mid-summer weather is expected in this stretch, with
high and low temps likely to be within a degree or so of seasonal
normals. Chances for daily scattered showers and storms will peak on
Sun through Tue, bracketed by lower chances Sat and Wed.

Sat/Sat night: Elsa's remnant low will be moving over the Canadian
Maritimes and into the far NW Atlantic Sat. Between this and a
digging/deepening positively tilted mid level trough (culminating in
a closed low) over the Midwest will be a broad and weak trough, with
a weak surface trough extending through the Piedmont. With a lack of
opportunity for moisture return in the low levels (with very weak
surface flow across the region) and mid levels (light westerly
steering flow), along with low deep-layer shear, modest forecast
CAPE, and no focus for convection, pops Sat/Sat night should be low.
Will have isolated mentions at most. Expect near normal temps.

Sun through Mon night: The surface trough through the wrn Piedmont
will linger Sun into Mon, and moisture over central NC should deepen
through the column within deepening southerly flow between the
strengthening low over IA/MO/IL and strengthening anticyclone off
the Carolina coast. This should result in a relative peak in daily
convection changes during this period, focused on (but not
restricted to) the afternoons/evenings. Expect high temps near to
slightly below normal with lows near normal.

Tue through Wed: Pops should trend back downward as the mid level
anticyclone off the Carolina coast drifts westward, resulting in
drying/warming/subsiding mid levels along with a weakening southerly
surface flow. Will keep climo chance pops Tue before knocking them
back down to isolated Wed. After near normal temps Tue, given
expected lower cloud cover and rising low level thicknesses, temps
should be slightly above normal Wed. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 157 PM Thursday...

Through 18Z Friday:  Widespread low MVFR and IFR are currently found
across much of central NC, associated with Elsa's rain shield and
cloud cover.  While the back edge of the rain shield is currently
moving across central NC, the high-dwpt airmass will remain, and
when coupled with rain-cooled low levels and some BL wind...look for
stratus and sub-VFR cigs to linger into this evening, and possibly
overnight.  In fact, if it does begin to clear this evening,
subsequent cooling should facilitate additional low clouds
developing, thus will show sub-VFR conditions returning overnight,
esp KRDU/KRWI/KFAY where the heavier rain fell today. Otherwise,
wind gust up to 25kt will be possible until the Elsa circulation
exits after 01Z this evening.   VFR conditions are expected to
return Friday morning after 14Z.

After 18Z Friday: A typical summer pattern featuring widely
scattered afternoon and evening showers/tstms will be the case
through the weekend.  Outside of shower/tstm activity, mainly VFR
conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...Leins
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...np
Hazardous weather outlook, Jul 8, 8:39 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
839 AM EDT Thu Jul 8 2021

NCZ007-021>024-038-039-073-074-083-091245-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
839 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
One to two inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-025-026-040-041-075-076-084-085-091245-
Granville-Vance-Warren-Halifax-Durham-Franklin-Chatham-Wake-Moore-
Lee-Richmond-Scotland-
839 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
Two to three inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas. An isolated tornado
or two, and gusty winds between 30 and 40 mph, will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ027-028-042-043-077-078-086-088-089-091245-
Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson-
839 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 349 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

The remnants of Elsa are expected to track across central NC today.
Two to three inches of rain, locally higher, may result in flooding,
particularly in urban and poor drainage areas. Gusty winds between
30 and 40 mph will also be possible. There is also a tornado threat
through mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 8, 1:09 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
109 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     NON-TSTM WND GST 2 SSE PIKEVILLE         35.47N 77.97W
07/08/2021  M33 MPH          WAYNE              NC   AWOS

            AWOS STATION KGWW IN GOLDSBORO REPORTED A
            TROPICAL STORM WIND GUST OF 33 MPH.

&&
Local storm report, Jul 8, 1:10 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TROPICAL STORM   2 SSE PIKEVILLE         35.47N 77.97W
07/08/2021                   WAYNE              NC   AWOS

            AWOS STATION KGWW IN GOLDSBORO REPORTED A
            TROPICAL STORM WIND GUST OF 33 MPH.

&&
Local storm report, Jul 8, 1:12 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TROPICAL STORM   2 N SOUTHERN PINES      35.22N 79.40W
07/08/2021                   MOORE              NC   AWOS

            AWOS STATION KSOP SOUTHERN PINES REPORTED A
            TROPICAL STORM WIND GUST OF 30 MPH.

&&
Local storm report, Jul 8, 1:15 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TROPICAL STORM   1 ESE CLINTON           34.99N 78.31W
07/08/2021                   SAMPSON            NC   MESONET

            MESONET STATION 1159W 1.2 E CLINTON
            (WEATHERSTEM) REPORTED A TROPICAL STORM WIND
            GUST OF 37 MPH.

&&
Special weather statement, Jul 8, 1:41 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT Thu Jul 8 2021

NCZ011-028-081830-
Edgecombe NC-Halifax NC-
141 PM EDT Thu Jul 8 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 PM
EDT...

At 140 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Bethel, or 9 miles east of Tarboro, moving
north at 35 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Tarboro, Scotland Neck, Enfield, Princeville, Hobgood, Conetoe,
Speed, Leggett and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3580 7748 3614 7771
      3615 7770 3615 7771 3619 7774 3630 7742
      3626 7741 3624 7738 3621 7738 3619 7733
      3617 7731 3617 7729 3616 7728 3610 7727
TIME...MOT...LOC 1740Z 158DEG 31KT 3586 7739

23
Special weather statement, Jul 8, 2:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
235 PM EDT Thu Jul 8 2021

NCZ007>010-025>027-041>043-081945-
Nash NC-Johnston NC-Franklin NC-Vance NC-Durham NC-Person NC-
Warren NC-Wake NC-Granville NC-Wilson NC-
235 PM EDT Thu Jul 8 2021

...AN AREA OF SHOWERS AND POSSIBLY A FEW EMBEDDED THUNDERSTORMS
ASSOCIATED WITH TROPICAL STORM ELSA WILL AFFECT EASTERN
PERSON...VANCE...WARREN...WESTERN NASH...GRANVILLE...CENTRAL WAKE...
WESTERN WILSON...NORTHEASTERN JOHNSTON...NORTHEASTERN DURHAM AND
FRANKLIN COUNTIES UNTIL 345 PM EDT...

At 232 PM EDT, Doppler radar was tracking an area of moderate
showers along a line extending from near Kittrell to 7 miles
southwest of Wilson. Movement was north at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

In addition, heavy rain, with rainfall rates approaching 1 to 1.5
inches per hour will result in an accumulation of water in low-lying
and poor drainage areas.

Locations impacted include...
Raleigh, Henderson, Oxford, Nashville, Creedmoor, Louisburg,
Warrenton, Wilson, Wake Forest and Garner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina. A Tornado Watch also remains in effect until 1100 PM EDT
for central North Carolina.

LAT...LON 3630 7794 3620 7801 3618 7798 3619 7797
      3618 7795 3561 7797 3566 7859 3613 7883
      3654 7887 3655 7794
TIME...MOT...LOC 1832Z 201DEG 22KT 3620 7839 3566 7802

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:13 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Scotland77 min
Jul 8, 8:52 AM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Sampson3 hr
Jul 8, 9:57 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson78 min
Jul 8, 10:45 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson, Wayne90 min
Jul 8, 11:17 AM EDTTornado WarningRAHWayne28 min
Jul 8, 11:44 AM EDTAreal Flood AdvisoryRAHJohnston, Wake, Wayne3 hr
Jul 8, 11:54 AM EDTTornado WarningRAHFranklin, Nash36 min
Jul 8, 12:22 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson83 min
Jul 8, 12:31 PM EDTTornado Warning Tornado observedRAHEdgecombe, Wilson15 min
Jul 8, 12:43 PM EDTSpecial Weather StatementRAHEdgecombe32 min
Jul 8, 1:32 PM EDTAreal Flood AdvisoryRAHJohnston, Wake3 hr
Jul 8, 1:41 PM EDTSpecial Weather StatementRAHEdgecombe49 min
Jul 8, 2:46 PM EDTAreal Flood AdvisoryRAHJohnston, Wake, Wayne119 min
Jul 8, 3:07 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Granville, Wake2 hr
Jul 8, 3:31 PM EDTFlash Flood Warning Considerable damage threatRAHDurham, Franklin, Granville, Person, Vance, Wake and 1 more2 hr
Jul 8, 5:00 PM EDTSpecial Weather StatementRAHHalifax45 min
Jul 8, 5:18 PM EDTSpecial Weather StatementRAHHalifax27 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.